Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 157, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 20, 2000, 7:57 PM CDT for Burleigh County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 20, 2000, 7:57 PM CDT (00:57 UTC)
- Expired
- Aug 20, 2000, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Burleigh County, ND
The radar
The Bismarck radar (KBIS), 46 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 807 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 210058 SVRBIS NDC015-210145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 757 PM CDT SUN AUG 20 2000 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 845 PM CDT * AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF REGAN...OR ABOUT 18 MILES NORTHEAST OF BISMARCK...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WING AT 810 PM CDT ARENA AT 815 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MO=RNING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4716 10062 4692 10053 4698 10012 4733 10012
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:15 PM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, Aug 20, 3:15 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT SUN AUG 20 2000 THUNDERSTORMS WILL BE A SHORT LIVED PROBLEM IN CENTRAL NORTH DAKOTA THIS EVENING. THE CURRENT SURFACE OBS AND AREA RADAR DISPLAY INDICATE THAT THE SURFACE FRONT NOW EXTENDS FROM THE MINOT AREA SOUTH SOUTHWEST TO NEAR BOWMAN. CLOUDS AND MOISTURE HAVE HELD THE TEMPS DOWN IN CENTRAL NORTH DAKOTA THROUGH THE DAY...WITH 3 PM TEMPS ONLY IN THE UPPER 60S TO MID 70S. ALONG THE FRONT IN THE SOUTHWEST TEMPERATURES HAVE PUSHED INTO THE LOW TO MID 80S. A SECONDARY SURGE ALOFT IN MONTANA WILL PUSH ACROSS THE STATE THIS EVENING AND EXPECT THE FRONT TO REMAIN NEARLY STATIONARY UNTIL IT MOVES OVER INTO THE STATE. THE BEST CHANCE OF THUNDERSTORMS WILL BE ALONG THE FRONT IN THE WARM AIR AND HIGH MOISTURE BOUNDARY. POTENTIAL CONINTINUES FOR SOME SEVERE THUNDERSTORMS AS CAPES WILL BE ABOVE 2000 J/KG. WITH PRECIPITABLE WATER OVER 1 INCH...COULD ALSO SEE HEAVY RAIN... ESPECIALLY EAST OF A LINE FROM MINOT TO BISMARCK. THE FRONT SHOULD BE IN EASTERN MONTANA BY MONDAY MORNING WITH DRIER AIR OVER THE AREA. MODELS AGAIN LOOK GOOD WITH LITTLE CHANCE OF PRECIPITATION...AND NORMAL TEMPERATURES. .BIS...NONE. TSW
In the hours before
Local storm report, Aug 20, 7:48 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
748 PM CDT SUN AUG 20 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0614 PM GLEN ULLIN ND .75 INCH HAIL
08/20/00 MORTON REPORTED BY STORM
SPOTTER.
0642 PM NEW SALEM ND .88 INCH HAIL
08/20/00 MORTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0650 PM JUDSON ND 1.75 INCH HAIL
08/20/00 MORTON REPORTED BY LAW
u ENFORCEMENT OFFICIAL.
0725 PM 4 SSE STANTON ND .75 INCH HAIL
08/20/00 MERCER REPORTED BY PUBLIC.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:00 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 60 min |
| Aug 20, 7:10 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 50 min |
| Aug 20, 10:11 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.